Slant curves in 3-dimensional normal almost contact geometry. (English) Zbl 1269.53020

The purpose of the paper is to begin the study of slant curves in normal almost contact metric manifolds. An almost contact structure on a manifold \(M\) consists of a 1-form \(\eta\), a vector field \(\xi\) and a field of endomorphisms \(\varphi\) such that \(\varphi^2=-I+\eta\otimes\xi\) and \(\eta(\xi)=1\). The product of \(M\) with the real line admits a natural almost complex structure; if this structure is integrable we say that the almost contact structure is normal. Given an almost contact structure there exists a Riemannian metric \(g\) such that \(g(\varphi X,\varphi Y)=g(X,Y)-\eta(X)\eta(Y)\) and we refer to an almost contact metric structure.
The paper studies curves in normal almost contact metric manifolds including the analogue of the Lancret invariant (the ratio of torsion to curvature for a curve in Euclidean 3-space). Define the structural angle \(\theta\) of a curve \(\gamma\) by \(\cos\theta(s)=g(\gamma',\xi)\). The curve is called a \(\theta\)-slant curve if \(\theta\) is a constant. If \(\theta={\pi\over 2}\) or \(\theta={3\pi\over 2}\), \(\gamma\) is a Legendre curve. The Lancret invariant of \(\gamma\) is defined as \({\cos\theta\over |\sin\theta|}\).
The authors first compute the curvature, torsion and the Lancret invariant of a \(\theta\)-slant curve in a 3-dimensional normal almost contact metric manifold. Then they introduce a second fundamental form and mean curvature vector field \(H\) for a curve. The mean curvature vector field is said to be proper if there exists a function \(\lambda\) along the curve such that \(\Delta H=\lambda H\). It is shown that a non-geodesic \(\theta\)-slant curve has a proper mean curvature vector field if and only if it is a helix. For examples the authors construct a class of normal almost contact metric manifolds and give examples of a non-geodesic \(\theta\)-slant curve which is a generalized helix and of a helix with proper mean curvature vector field.


53B25 Local submanifolds
53D15 Almost contact and almost symplectic manifolds
53C15 General geometric structures on manifolds (almost complex, almost product structures, etc.)
53C25 Special Riemannian manifolds (Einstein, Sasakian, etc.)
Full Text: DOI


[1] Baikoussis Ch., Blair D.E.: On Legendre curves in contact 3-manifolds. Geom. Dedicata 49(2), 135–142 (1994) · Zbl 0799.53040
[2] M. Barros: General helices and a theorem of Lancret. Proc. Amer. Math. Soc. 125(5), 1503–1509 (1997) · Zbl 0876.53035
[3] M. Belkhelfa, I.-E. Hiricǎ, R. Rosca and L. Verstraelen, On Legendre curves in Riemannian and Lorentzian Sasaki spaces, Soochow J. Math. 28 (no. 1) (2002), 81–91. · Zbl 1013.53016
[4] D. E. Blair, Riemannian geometry of contact and symplectic manifolds, second edition, Progress in Mathematics, 203. Birkhäuser Boston, Inc., Boston, MA, 2010. · Zbl 1246.53001
[5] Blair D.E., Dillen F., Verstraelen L., Vrancken L.: Deformations of Legendre curves. Note Mat. 15(1), 99–110 (1995) · Zbl 0907.53037
[6] C. Camci, Y. Yayli and H. H. Hacisalihoglu, On the characterization of spherical curves in 3-dimensional Sasakian spaces, J. Math. Anal. Appl. 342 (no. 2) (2008), 1151–1159. · Zbl 1136.53043
[7] C. Cǎlin, Foliations and complemented framed structures on an almost contact metric manifold, Mediterr. J. Math. 8 (no. 2) (2011), 191-206. MR2802323 · Zbl 1226.53026
[8] C. Cǎlin, M. Crasmareanu and M.-I. Munteanu, Slant curves in 3-dimensional f-Kenmotsu manifolds, J. Math. Anal. Appl. 394 (no. 1) (2012), 400–407. · Zbl 1266.53056
[9] Cho J.T., Inoguchi J.-I., Lee J.-E.: On slant curves in Sasakian 3-manifolds. Bull. Austral. Math. Soc. 74(3), 359–367 (2006) · Zbl 1106.53013
[10] J. T. Cho and J.-E. Lee, Slant curves in contact pseudo-Hermitian 3-manifolds, Bull. Aust. Math. Soc. 78 (no. 3) (2008), 383–396. · Zbl 1158.53062
[11] D. Fetcu, Biharmonic Legendre curves in Sasakian space forms, J. Korean Math. Soc. 45 (no. 2) (2008), 393–404. · Zbl 1152.53049
[12] Inoguchi J.-I.: Submanifolds with harmonic mean curvature vector field in contact 3-manifolds. Colloq. Math. 100(2), 163–179 (2004) · Zbl 1076.53065
[13] S. Izumiya and N. Takeuchi, New special curves and developable surfaces, Turkish J. Math. 28 (no. 2) (2004), 153–163. · Zbl 1081.53003
[14] J.-E. Lee, On Legendre curves in contact pseudo-Hermitian 3-manifolds, Bull. Aust. Math. Soc. 81 (no. 1) (2010), 156–164. · Zbl 1185.53048
[15] Smoczyk K.: Closed Legendre geodesics in Sasaki manifolds. NewYork J. Math. 9, 23–47 (2003) · Zbl 1019.53034
[16] Z. Olszak, Normal almost contact metric manifolds of dimension three, Ann. Pol. Math., 47 (no. 1) (1986), 41–50. · Zbl 0605.53018
[17] J. Welyczko, On Legendre curves in 3-dimensional normal almost contact metric manifolds, Soochow J. Math. 33 (no. 4) (2007), 929–937.
[18] Welyczko J.: On Legendre curves in 3-dimensional normal almost paracontact metric manifolds. Results Math. 54(3-4), 377–387 (2009) · Zbl 1180.53080
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.